Ethnicity and adverse drug reactionsBMJ 2006; 332 doi: https://doi.org/10.1136/bmj.332.7551.1163 (Published 18 May 2006) Cite this as: BMJ 2006;332:1163
- Erik Eliasson, associate professor (email@example.com)
- Karolinska Institutet, Division of Clinical Pharmacology, Karolinska University Hospital Huddinge, SE 141 86 Stockholm, Sweden
Whether ethnicity is an important contributor to the variable outcome of drug treatment is still a matter of debate. Research evidence on such associations is limited in quantity and variable in quality. Too often patients' ethnicity is classified by using poorly defined criteria or an inadequate scientific basis.1 Indeed, both skin colour and self identification of ethnic origin seem to be poorly correlated with molecular genetics, and most genetic variability is found within, rather than among, continental populations.2 In addition, ethnic differences in drug response might originate from cultural or environmental factors.
In a meta-analysis on p 1177 McDowell and colleagues systematically reviewed the literature and summarised consistent findings about ethnicity and adverse drug reactions to cardiovascular drugs.3 They found, among other interesting results, a threefold higher risk of angioedema in black compared to non-black patients when taking angiotensin converting enzyme inhibitors …
Log in using your username and password
Log in through your institution
Sign up for a free trial